Trazodone is prescribed off-label to treat insomnia, especially in older, not depressed adults. At low doses, it blocks histamine-1 (H1) receptors having a hypnotic effect. Unusual but potentially severe side effects of trazodone include suicidal behavior, excess sedation, QT prolongation, and priapism. Three case studies have been published in the last four decades describing trazodone-induced parkinsonism.
A 78-year-old Caucasian male with a past medical history of paroxysmal atrial fibrillation (on amiodarone), major depressive disorder, chronic obstructive pulmonary disease, hypothyroidism, and obstructive sleep apnea, was prescribed trazodone for his chronic insomnia. After 1 month, he was seen in the emergency department (ED) with complaints of coarse tremors of his upper extremities and could not write with a pen anymore due to shaking. He noticed dragging of his feet while walking for over a month, which caused him to have multiple falls and significantly impacted his activities of daily living. On clinical exam, the patient had bilateral cogwheel rigidity in ankles and shuffling gait. Trazodone was discontinued, and his symptoms resolved within a week.
Trazodone was likely causing parkinsonism in our patient. Amiodarone may have hindered trazodone metabolism causing higher levels in blood. Multiple mechanisms of trazodone's effect on dopamine have been suggested, but the serotonin-dopamine system interaction remains significant. Physicians need to contemplate the benefits and detriments before adding more medications to the list for older adults. Polypharmacy can amplify the adverse effects of a drug that might not be seen in everyday practice.